(2001; 56 pages)
Ergotamine and erythromycin interaction
Australia - Ergotism is manifested by symptoms and signs of peripheral ischaemia due to constriction of vascular smooth muscle caused by direct action of an ergot derivative. Headache, intermittent claudication, muscle pain, numbness, coldness and pallor of the extremities may occur, and gangrene has been reported. Ergotism is usually associated with excessive dosing of ergot preparations but has also been reported with normal doses of ergotamine preparations when there was concommitant use of macrolides (particularly erythromycin). The mechanism of the interaction is not established but may involve an inhibition of ergotamine metabolism or an increased gut absorption resulting in an increase in serum ergotamine concentration.
In recent years, the Australian Adverse Drug Reactions Committee (ADRAC) has received two reports describing severe ergotism in association with the combined use of ergotamine and erythromycin.
ADRAC has also received reports of ergotism arising from the combination of ergotamine with ritonavir and verapamil and has noted published reports of similar interactions with HIV protease inhibitors, particularly ritonavir (1, 2). These reports suggest that the basis of the interaction is inhibition of either cytochrome P4503A4 in the liver or gut P-glycoprotein with subsequent increase in ergotamine concentrations. As most inhibitors of CYP3A4 also inhibit P-glycoprotein, the concomitant use of erythromycin and other known inhibitors of CYP3A4 with ergotamine preparations should be avoided.
1. Phan, T.G., Agaliotis, D., White, G. et al. Ischaemic peripheral neuritis secondary to ergotism associated with ritonavir therapy. Medical Journal of Australia, 171: 502– 503.(1999).
2. Blanche, P., Rigolet, A., Gombert, B. et al. Ergotism related to a single dose of ergotamine tartrate in an AIDS patient treated with ritonavir. Postgraduate Medical Journal, 75: 546–547 (1999).
3. ADRAC Bulletin, Volume 19, No 4, December 2000.